Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 10, NWS Billings, MT

December 5, 2017

NWS Billings, MT issued this high wind warning at Dec 5, 2017, 2:45 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2017, 2:45 AM MST (09:45 UTC)
Expired
Dec 5, 2017, 2:26 PM MST
In force
12 hr
Issued by
NWS Billings, MT

The text

As transmitted.

178 
WWUS75 KBYZ 050945
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
245 AM MST Tue Dec 5 2017

MTZ041-060000-
/O.NEW.KBYZ.HW.W.0010.171205T0945Z-171206T0000Z/
Northern Sweet Grass-
Including the city of Big Timber
245 AM MST Tue Dec 5 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 5 PM MST this afternoon. 

* TIMING...Through this afternoon. Strongest winds expected during
  the morning. 

* IMPACTS...Dangerous crosswinds along I-90 and across Highway 191
  in the Big Timber area. 

* WINDS...Southwest 35 to 45 mph with gusts to 60 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists in high profile vehicles should slow down in these areas
or use alternate routes until winds subside.  

&&

$$

http://weather.gov/Billings
3 follow-up statements
102 
WWUS75 KBYZ 051330
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
630 AM MST Tue Dec 5 2017

MTZ028-060000-
/O.EXA.KBYZ.HW.W.0010.000000T0000Z-171206T0000Z/
Southern Wheatland-
Including the city of Harlowton
630 AM MST Tue Dec 5 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 5 PM MST this afternoon. 

* TIMING...Through this afternoon. Strongest winds expected 
  during the morning. 

* IMPACTS...Dangerous crosswinds across Highway 191 in Harlowton
  area.  

* WINDS...Southwest 25 to 40 mph with gusts to near 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists in high profile vehicles should slow down in these
areas or use alternate routes until winds subside.

&&

$$

MTZ041-060000-
/O.CON.KBYZ.HW.W.0010.000000T0000Z-171206T0000Z/
Northern Sweet Grass-
Including the city of Big Timber
630 AM MST Tue Dec 5 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through this afternoon. Strongest winds expected 
  during the morning. 

* IMPACTS...Dangerous crosswinds along I-90 and across Highway 
  191 in the Big Timber area. 

* WINDS...Southwest 35 to 45 mph with gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists in high profile vehicles should slow down in these
areas or use alternate routes until winds subside.

&&

$$

http://weather.gov/Billings
129 
WWUS75 KBYZ 051627
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
927 AM MST Tue Dec 5 2017

MTZ028-041-060000-
/O.CON.KBYZ.HW.W.0010.000000T0000Z-171206T0000Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
927 AM MST Tue Dec 5 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through this afternoon. Strongest winds expected during
  the morning and early afternoon.

* IMPACTS...Dangerous crosswinds along I-90 and across Highway 191
  from Big Timber to Harlowton.

* WINDS...West gusting 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists in high profile vehicles should slow down in these
areas or use alternate routes until winds subside.

&&

$$

http://weather.gov/Billings
532 
WWUS75 KBYZ 052126
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
226 PM MST Tue Dec 5 2017

MTZ028-041-052230-
/O.CAN.KBYZ.HW.W.0010.000000T0000Z-171206T0000Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
226 PM MST Tue Dec 5 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds have begun to decrease and will continue to do so through
the remainder of the day. Thus the high wind warning has been
cancelled. Expect westerly winds to gust from 35 to 45 mph through
sunset.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 4, 9:15 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 4, 9:15 PM MST, 5 hours 30 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
915 PM MST Mon Dec 4 2017

.UPDATE...

Temperatures have dropped a few degrees over central zones in the
past hour, so updated forecast lows a few degrees lower. Models
continue to point to temperatures holding steady or slowly warming
from now on west of Rosebud county, but a narrow clearing in the
cloud cover that is being slow to fill over SC zones could result
in an additional degree or two drop. Bands of snow have developed
over Fallon and Carter counties with Baker indicating moderate
snow at this time. Bumped precipitation chances up but kept snow
accumulations close to going forecast as there is expected to be
a break in snow from about 11pm through 4am or so, before it
picks up again. Winter Weather Advisory is now in effect for these
areas. Spread chance of flurries westward to a Roundup/Billings/Pryor
line through tonight based on latest models generating weak low
level lift (Isentropic) in these areas overnight into tomorrow
night.

Winds already gusting over 40mph in the western foothills from Big
Timber to near Harlowton. Latest HRRR/RAP indicating further
strengthening overnight, possibly over 50 mph. Will keep an eye on
this for any needed wind warnings, but right now doesn't appear
will need one. The setup is not one that favors Livingston but
could still see gusts over 40 mph there at times through tomorrow.

Roads that were wet this afternoon in the Billings area have iced
up and untreated roads are causing accidents based on MHP and
social media reports. Please slow down and drive very cautiously
through tomorrows commute. Chambers.

&&

.SHORT TERM...valid for Tue and Wed...

Pesky narrow band of light snow from near Harlowton to Billings
and Fort Smith has been slow to diminish but latest radar trends
suggest it is finally doing so. The combination of departing PV,
building heights from the west and increasing downslope gradients
will result in a dry night across our western lower elevations.

A couple forecast issues to deal with. First in our east. Clipper
dropping out of Saskatchewan will bring a reinforcing cold front
to eastern sections tonight, allowing for a period of mainly light
snow (and we are already seeing echoes on GGW radar upstream).
Then, moist isentropic ascent will overrun the surface cold air
with a favorable dendritic layer to bring another period of mainly
light snow to our far east on Tuesday. In addition, passage of
surface low into the Dakotas will result in increased NW winds. In
fact, latest GFS and EC show near 50 kts of 850mb wind with a
well-mixed boundary layer by Tuesday afternoon. Have raised wind
speeds to show gusts to 50 mph but it is possible that gusts will
exceed this especially on the ridges. A little snow cover may
result in a little stable layer along the surface and this may
keep gusts down a bit. All of that said, have issued a winter
weather advisory for snow and blowing/drifting snow for Fallon and
Carter Counties. Travel will be difficult in these areas
tomorrow. Gusts of 40-50 mph will extend west through Rosebud
County as well.

Now for the west. Aforementioned passage of surface low to our
east and a period of of favorable isallobaric wind will bring
strong west winds to our western foothills late tonight and
Tuesday. Surface gradients and northerly flow aloft not at all
favorable for gap flow, but west winds should be quite strong at
Big Timber and Harlowton. Have raised wind speeds here to bring
gusts in excess of 50 mph. Expect difficult crosswinds on Hwy 191.
With strong/stable surface high with 1040+mb pressures anchored
to our west, will need to keep watch of possible higher gusts.

Gusty W-NW winds will continue through Wednesday as another
clipper drops out of Canada and tight downslope gradients remain
in place. Winds should not be as strong as on Tuesday. We could
also see another shot of light snow to our far east on Wednesday
as another front backs in, increasing baroclinicity.

Temperatures will moderate to the 30s/lower 40s Tuesday, then fall
back to the upper 20s/30s Wednesday. Coldest temps will stay in
our east through the period.

JKL

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Extended forecast will be fairly quiet across much of our region
with temperatures  above normal and precipitation chances below
normal.

A strong ridge of high pressure will be anchored over the western
coast of the United States on Thursday. There is good agreement
in many of the global models that this ridge will remain in place
through much of the extended forecast. At the mid-levels,
west/northwesterly flow under this ridge will prevail over the
region which should keep temperatures above normal through next
weekend. Forecast also looks fairly dry through the extended
period given the lack of any significant weather systems. The
main forecast concerns through the extended forecast will be
breezy conditions along our mountain foothills. A lee-side trough
just east of the Rocky Mountain will remain through much of the
extended forecast...yielding an elevated pressure gradient along
the mountain foothills. Occasional wind gusts to 40 or 50 mph are
possible through the extended forecast, especially Thursday night
into Friday morning.

Model spread begins to increase by next Tuesday as the ridge
slowly begins to break down. A few shortwave disturbances could
drop south along the eastern side of the ridge bringing much
cooler air into our eastern zones next week. These waves could
also increase precipitation chances for eastern Montana and the
western Dakotas. Dobbs

&&

.AVIATION...

VFR conditions will prevail for most locations except those in
our eastern zones near KMLS/KBHK and south/east of these locations
as snow showers develop overnight. Widespread MVFR conditions
will develop in these areas along with occasional IFR restrictions
in the heavier snow showers. Winds will be gusty within the snow
showers as well with 30 kt gusts likely. Snow showers will end by
the late morning hours as the disturbance pushes away. Elsewhere,
gusty west winds will develop tonight along our mountain
foothills with 45 kt gusts possible. Expect these gusts to spread
east after sunrise. Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 020/041 027/039 027/047 033/052 031/050 029/046 029/046
    11/N    00/N    10/B    00/N    00/U    00/B    01/B
LVM 020/036 022/035 023/042 027/045 027/044 023/041 025/043
    11/N    01/N    10/N    00/N    00/N    00/N    01/B
HDN 018/042 023/039 022/046 028/051 025/050 023/046 025/046
    11/M    10/N    11/B    00/B    00/U    00/B    01/B
MLS 020/039 023/034 020/041 026/045 023/046 024/043 024/040
    33/S    01/N    00/B    00/B    00/U    00/B    02/W
4BQ 018/036 023/034 018/040 028/045 024/047 025/044 025/042
    33/S    11/N    10/E    00/B    00/U    00/B    01/B
BHK 015/033 021/027 015/036 022/039 020/042 021/040 021/037
    67/S    22/S    11/E    00/B    00/U    00/B    12/W
SHR 017/039 021/035 019/043 027/050 025/051 024/046 023/046
    11/M    11/N    11/B    00/B    00/U    00/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST Tuesday FOR
      ZONES 33-37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 4, 3:16 PM MST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
316 PM MST Mon Dec 4 2017

MTZ028>042-056>058-063>068-WYZ098-099-051300-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
316 PM MST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong west to northwest winds.

* WHERE...Across the region.

* WHEN...Late tonight through Tuesday.

* ADDITIONAL DETAILS...Expect gusts of 45 to 55 mph and difficult
  crosswinds along Highway 191 from Big Timber to Harlowton. Gusts
  of 35 to 50 mph will be felt across the lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.